New York, 2026Damaging Winds in New York, March 7, 2026
March 7, 2026 · NWS BUF · 3 events in 2 counties and zones
During the afternoon of March 7th, a line of showers and thunderstorms tracked into the Chautauqua County from Pennsylvania. As the storms tracked northeast, they became severe causing a few reports of damage in Chautauqua and then Cattaraugus counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of March 7th, a line of showers and thunderstorms tracked into the Chautauqua County from Pennsylvania. As the storms tracked northeast, they became severe causing a few reports of damage in Chautauqua and then Cattaraugus counties. The storms were within the warm sector of a surface low located near Lake Huron, developing and strengthening along a pre-frontal trough that was crossing the region. Timing with afternoon heating and a strong low level jet that increased shear over the area coincided with the trough passage to cause a cluster of thunderstorms to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 7, 12:29 PM EST, 2 hours earlier. Its key messages:
- 1) A cold front will bring widespread rain showers and a few strong thunderstorms with gusty winds to western NY this afternoon. 2) Next chance for rain/storms arrives Tuesday night and Wednesday, before possibly ending as some mixed precipitation or snow. 3) There remains a low-end threat for flooding through next week, mainly across the North Country, as a result of above normal temperatures and multiple rounds of rain.
Area forecast discussion, Mar 7, 12:29 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Buffalo NY
1229 PM EST Sat Mar 7 2026
.WHAT HAS CHANGED...
Continuing to monitor the threat for severe thunderstorms this
afternoon, specifically from 1-4 PM EST for western NY.
&&
.KEY MESSAGES...
1) A cold front will bring widespread rain showers and a few strong
thunderstorms with gusty winds to western NY this afternoon.
2) Next chance for rain/storms arrives Tuesday night and Wednesday,
before possibly ending as some mixed precipitation or snow.
3) There remains a low-end threat for flooding through next week,
mainly across the North Country, as a result of above normal
temperatures and multiple rounds of rain.
&&
.DISCUSSION...
KEY MESSAGE 1...A cold front will bring widespread rain showers and
a few strong thunderstorms with gusty winds to western NY this
afternoon.
Latest GOES DCP RGB imagery has shows clearing skies across much of
western NY through midday with a line of showers approaching the
Niagara Peninsula early this afternoon. At the surface, a deepening
trough from the Midwest to Southern Quebec will continue to slide
eastward with notably strong kinematics, forcing a 55-65kt
southwesterly LLJ to move overhead this afternoon and evening. The
main focus for severe thunderstorms continues to be along the line
of stronger convection with the system's pre-frontal trough this
afternoon. Latest radar imagery over central OH and portions of
central Lake Erie shows this line of storms continuing to organize
and moving east slightly quicker than morning CAMs suggested.
With that being considered, the main window for strong to severe
thunderstorms will be between 1-4 PM EST for western NY with
sub- severe storms impacting north-central NY between 4-7 PM
EST. Additional round of showers expected later this evening and
overnight closer to the cold frontal passage behind the main
line.
The general area of SPC's Outlook for severe weather this
afternoon and early this evening persists from the previous
outlooks, with a Slight Risk (2/5) from roughly the Genesee
Valley westward, and a Marginal Risk (1/5) further east. This is
largely driven by the strong dynamic forcing that will be in
play, with the LLJ bring impressive 0-6km bulk shear values of
45-50kts along the pre-frontal trough which will pose a risk for
damaging wind gusts. Low-level wind profiles are also
problematic across WNY with veering winds in the 0-1km layer
producing around 200 m2/s2 of SRH. HREF probabilities of STP
values >1 are around 60-70% for the western Southern Tier as
well, so can't completely rule out an isolated tornado with any
bowing line segments that align perpendicular to the 0-3km shear
vectors. Today's outlook did introduce a 5% tornado probability
area over northeast OH and northwest PA with an associated CIG1
hatched area that extends northeast into portions of the
western Southern Tier further highlighting this potential.
While instability has been a concern with this setup, clearing skies
across much of western NY late this morning will allow enough
diurnal insolation to support SBCAPE values to exceed 500 J/kg,
but likely remain below 1000 J/kg. This narrow corridor of
instability will be pinched between the cool southwest breeze
off icy Lake Erie and cooler temperatures over the terrain
farther to the east. There will still remain a high degree of
CIN to the environment downwind of the lake, but areas from KBUF
and southward remain under SSW low- level flow and seem to be
rather unaffected at this time with less overlake flow
immediately upstream. This shows with KBUF ASOS reaching 70 degF
by midday Saturday. Thinking this influence will likely be
greatest northward towards the Niagara Falls area.
KEY MESSAGE 2...Next chance for rain/storms arrives Tuesday night
and Wednesday, before possibly ending as some mixed precipitation or
snow.
A dry period expected Sunday through Tuesday with a day to day
warming trend and above normal temperatures for early March. The
next chance for rain/storms arrives Tuesday night and Wednesday.
Current guidance suggesting that a northern stream shortwave may try
to phase with a southern stream closed low locked into the four
corners region. This wave then moves eastward into the region during
the Tuesday night and Wednesday time period. Ensembles are in decent
agreement on this solution and bringing chances for rain and
possible thunderstorms to the region. Deterministic guidance
pointing to strong high pressure over eastern Canada possibly
forcing a backdoor cold front south into the region Wednesday night
and Thursday. This could bring cooler temperatures and a potential
risk for mixed precipitation or snow, but there is a fair amount of
uncertainty among long range ensembles on the depth of the trough
and timing. Majority of GEPS members are slightly slower or less
sharp with the upper level trough compared to EC and GEFS members.
Regardless, most guidance suggests 850mb temps will dip towards -10
to -14 degC by late next week after being above the climatological
90th percentile for the first half of the week.
KEY MESSAGE 3...There remains a low-end threat for flooding through
next week, mainly across the North Country, as a result of above
normal temperatures and multiple rounds of rain.
Above normal temperatures along with long range ensemble guidance
and WPC forecast showing an additional 1-2.5" of QPF across the
eastern Great Lakes over the next 7 days. This pattern will lead to
rises on most area waterways with an increased threat for flooding
as the rainfall combines with accelerated snowmelt runoff.
Based on the limited amount of SWE and antecedent water levels being
low, the threat for flooding should be very limited for the
waterways across western NY. However, numerous creeks are forecast
to crest in Action stage, though are expected to remain below flood
stage this weekend. The few exceptions continue to be the Tonawanda
Creek at Batavia and at Rapids looking to crest at Minor flood stage
Sunday morning and Monday, respectively.
A different story east of Lake Ontario as recent SWE surveys have
measured over 10" of liquid in the snowpack across the Tug Hill.
This could lead minor flooding along the Black River and other
rivers (Beaver, Independence, and Moose) that drain the western
Adirondacks and Tug Hill Plateau. MMEFS guidance suggests water
levels on the Black River should continue to rise through the
weekend, cresting near the middle of next week. Still some
discrepancy in regards to maximum crest height on the Black River
(Watertown and Boonville), though aside from the typically bullish
NAEFS, there is only a low (15% chance or less) chance to reach
flood stage. While a slow rise to Action stage appears to be the
most likely scenario, will need to continue monitoring trends.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Low pressure will move quickly northeast across Quebec this evening
with a trailing cold front crossing the eastern Great Lakes. The
majority of the showers and scattered thunderstorms will be found
along a pre-frontal trough, which will cross Western NY this
afternoon before reaching Central NY and the eastern Lake Ontario
region by early this evening. Expect a 2-3 hour window of scattered
thunderstorms and moderate to briefly heavy showers and CIG/VSBY
restrictions at any given location as this trough crosses the
region from west to east. A few thunderstorms may contain locally
gusty winds. It will be quite windy this afternoon and evening even
outside of the thunderstorms, with gusts in the 25-35 knot range.
A few showers will linger through the first half of tonight as the
actual cold front crosses the eastern Great Lakes, but there will be
little instability remaining so no thunder is expected after early
this evening. Widespread MVFR/IFR CIGS will develop this evening and
continue overnight. Marine layer fog and low stratus over Lake Erie
and Lake Ontario may bring reduced VSBY close to the lakes tonight.
Some of this marine layer fog may advect into KBUF for a few hours
during the mid to late evening with LIFR CIGS/VSBY.
Sunday, areas of low stratus with MVFR and higher elevation IFR will
persist into the morning before improving to mainly VFR by midday to
early afternoon. It will become quite windy again from late morning
through afternoon with gusts in the 25 to 35 knot range, strongest
northeast of Lake Erie.
Outlook...
Monday...VFR.
Tuesday...Mainly VFR with a chance of showers in the afternoon.
Wednesday through Wednesday night...MVFR/IFR with occasional rain
showers. Chance of a few isolated thunderstorms. Windy Wednesday
night.
Thursday...Areas of MVFR with snow showers likely. Windy.
&&
.MARINE...
Low pressure will move northeast across Quebec this evening, with a
trailing cold front crossing the lower Great Lakes. Moderate to
strong SSW winds will produce Small Craft Advisory conditions on
Lake Ontario and Lake Erie through much of tonight. There will be a
brief period of somewhat lower winds late tonight and early Sunday
morning before southwest winds increase again Sunday. This will
maintain Small Craft Advisory conditions on both lakes. A similar
trend will occur Monday, with a brief early morning lull in winds
before southwest winds increase again through the daytime. Winds
will diminish Monday night through Tuesday.
Please note...most, if not all of the Lake Erie nearshore waters
continue to be ice covered. Waves have been omitted from the
forecast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EST Sunday for LEZ020-040-041.
Small Craft Advisory until 8 AM EST Sunday for LOZ042.
Small Craft Advisory until 2 PM EST Sunday for LOZ043>045.
&&
DISCUSSION...Brothers/PP/TMA
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Mar 7, 12:33 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1233 PM EST Sat Mar 7 2026
NYZ003>005-013-014-081745-
Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
1233 PM EST Sat Mar 7 2026
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected at times today. An isolated
strong to severe thunderstorm is possible this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001-002-010>012-019>021-085-081745-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
1233 PM EST Sat Mar 7 2026
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected at times today. A few storms
this afternoon may be strong to severe and produce damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006>008-081745-
Oswego-Jefferson-Lewis-
1233 PM EST Sat Mar 7 2026
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected at times today. An isolated
strong to severe thunderstorm is possible later this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
An extended period of warmth will hasten snowmelt through the
weekend. Several periods of rain will also cross the area, with 1 to
2 inches of rain possible over a 3 to 4 day period. Runoff from
snowmelt and rain will result in rising water on creeks and rivers,
with an increased risk of flooding this weekend into early next week
on rivers that drain the Tug Hill Plateau and western Adirondacks.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ040-041-LOZ042>045-062>065-081745-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1233 PM EST Sat Mar 7 2026
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-LOZ030-081745-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
1233 PM EST Sat Mar 7 2026
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
SLZ022-024-081745-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1233 PM EST Sat Mar 7 2026
This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Thunderstorm Wind, Chautauqua
- When
- March 7, 2:29 PM EST
- Where
- Chautauqua County, 2.16 mi WSW of North Clymer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 42.070, -79.610
Two utility poles and three lines downed. 180 Upper Road.
Thunderstorm Wind, Cattaraugus
- When
- March 7, 3:05 PM EST
- Where
- Cattaraugus County, 0.69 mi N of Leon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.290, -79.020
Large pine tree down across Cherry Creek Road.
Thunderstorm Wind, Cattaraugus
- When
- March 7, 3:09 PM EST
- Where
- Cattaraugus County, 2.95 mi SSE of East Leon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.310, -78.930
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, March 7, 20262 injured · $500,000 · EF2 · 1 event
- Avalanche in Colorado, March 7, 20261 death · 1 event
- Tornado in Arkansas, March 7, 20261 injured · $100,000 · EF2 · 1 event
- Flash Flood and Hail in Texas, March 7 to 8, 20263 injured · $345,000 · 2.75 in hail · 7 events
- Hail and Damaging Winds in Pennsylvania, March 7, 2026$135,000 · 1 in hail · 45 events
- Hail and Damaging Winds in Ohio, March 7, 2026$90,000 · 1.25 in hail · 10 events
- High Wind in Montana, March 7 to 8, 2026$20,000 · 73 kt wind · 23 events
- Tornado and Flash Flooding in Arkansas, March 7 to 11, 2026EF1 · 11 events
- Hail and Damaging Winds in Ohio, March 7, 2026$24,000 · 1 in hail · 8 events
- Flash Flooding and Hail in Mississippi, March 7, 2026$11,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Ohio, March 7, 20262 injured · $4,000 · 1 in hail · 4 events
- Damaging Winds in Pennsylvania, March 7, 2026$20,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326054, 1326055, 1326056.